Alert archive / Kansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 50, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at May 8, 2003, 3:54 PM CDT for Cheyenne County, Kansas; Dundy County, Nebraska. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 8, 2003, 3:54 PM CDT (20:54 UTC)
- Expired
- May 8, 2003, 5:00 PM CDT
- In force
- 66 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
Counties Cheyenne County, KS, Dundy County, NE
The radar
The Goodland radar (KGLD), 75 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 8, 1:30 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 8.9 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 13 J/kg
- Mixed-layer CIN
- -152 J/kg
- Mixed-layer LCL
- 830 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
302 WUUS53 KGLD 082054 SVRGLD KSC023-NEC057-082200- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 353 PM CDT THU MAY 8 2003 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CHEYENNE COUNTY IN NORTHWEST KANSAS DUNDY COUNTY IN SOUTHWEST NEBRASKA * UNTIL 500 PM CDT (400 PM MDT) * AT 353 PM CDT (253 PM MDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES SOUTHWEST OF HAIGLER...OR ABOUT 14 MILES SOUTHEAST OF WRAY...MOVING EAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ST. FRANCIS AT 400 PM CDT WHEELER AT 405 PM CDT PARKS AT 310 PM MDT BIRD CITY AT 420 PM CDT BENKELMAN AT 325 PM MDT THIS STORM HAS A HISTORY OF WINDS STRONGER THAN 60 MPH AND HAIL LARGER THAN THE SIZE OF A DIME. HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60 MPH OR MORE CAN BE EXPECTED WITH THIS STORM. A TORNADO WATCH IS ALSO IN EFFECT UNTIL 6 PM MDT (7 PM CDT). REMEMBER... SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 4033 10204 3960 10203 3960 10144 4032 10142 LOCKHART $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 3:37 AM CDT, 12 hours 17 minutes earlier.
Area forecast discussion, May 8, 3:37 AM CDT, 12 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 237 AM MDT THU MAY 8 2003 FORECAST CONCERNS WILL BE MORNING CONVECTION...EXTENT OF STRATUS/FOG AND IMPACT ON TEMPS...AND THUNDERSTORM POTENTIAL ONCE AGAIN THIS AFTERNOON MAINLY NORTH OF INTERSTATE 70. LONGWAVE TROUGH REMAINS OVER THE WESTERN HALF OF THE COUNTRY WITH AN ELONGATED RIDGE OVER THE SOUTHEAST STATES. AS ONE SHORT WAVE MOVES INTO THE NORTHERN PLAINS TODAY AND THE SURFACE LOW MOVES INTO CENTRAL KANSAS...SOUTHWEST FLOW IN THE LOW/MID LEVELS WILL ADVECT DRIER AIR INTO THE FORECAST AREA KEEPING ANY THUNDERSTORMS FROM DEVELOPING SOUTH OF INTERSTATE 70. THIS SHOULD ALLOW TEMPERATURES TO WARM INTO THE MID 70S IN THE SOUTHERN PORTIONS OF THE FORECAST AREA AND INTO THE UPPER 60S TO LOWER 70S IN THE NORTH. WITH MORE INSOLATION...TEMPERATURES MAY WARM INTO THE LOWER 80S...BUT FEEL MORNING CLOUDS AND SOME WRAP AROUND MOISTURE IN THE NORTH AND EAST MAY LIMIT WARMUP. STABILITY PARAMETERS SUGGEST ISOLATED/SCATTERED SHOWERS/THUNDERSTORMS MAY DEVELOP DURING THE AFTERNOON ACROSS THE NORTHERN TIER OF COUNTIES AND IN THE FAR EASTERN SECTIONS OF THE FORECAST AREA. LEFT THE 30 POP FROM PREVIOUS FORECAST AND EXTENDED IT THROUGH 00Z ACROSS THE NORTHERN TIER OF COUNTIES BEFORE INSTABILITY AXIS SHIFTS EASTWARD AWAY FROM THE AREA. LOWS TONIGHT WILL RANGE FROM LOWER 40S IN THE WEST TO THE UPPER 40S IN THE EAST. FRIDAY...WILL KEEP FRIDAY DRY AS 700 MB DEWPOINT DOES NOT SUPPORT PRECIPITATION....AND KEEP 30 POP FOR FRIDAY NIGHT AS SURFACE LOW MOVES INTO SOUTHWEST KANSAS AND BOUNDARY APPROACHES FROM THE NORTH. SATURDAY...BOTH ETA/GFS BRING MUCH COLDER AIR INTO THE FORECAST AREA AND THICKNESS VALUES/850 TEMPERATURES SUPPORT HIGHS AROUND 50. EARLY MORNING HIGHS RANGING FROM 52 AT YUMA TO 64 AT HILL CITY WITH TEMPERATURES FALLING INTO THE UPPER 40S TO LOWER 50S BY AFTERNOON. NO CHANGE TO POPS AT THIS TIME. DAYS 4 THROUGH 7...A FEW TWEAKS TO TEMPERATURES WITH NO OTHER CHANGES. .GLD...NONE. MCGUIRE
Hazardous weather outlook, May 8, 11:45 AM CDT, 4 hours 9 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-091630- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1045 AM MDT THU MAY 8 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT A STRONG UPPER DISTURBANCE WILL MOVE OUT OF NORTHEAST COLORADO AND ACROSS NORTHWEST KANSAS AND SOUTHWEST NEBRASKA EARLY THIS AFTERNOON. THE ASSOCIATED SURFACE LOW WILL PROGRESS FROM NEAR THE COLORADO AND KANSAS BORDER THIS MORNING TO NORTH CENTRAL KANSAS BY EVENING. STORMS ARE EXPECTED TO FORM ALONG AND NORTH OF THE WARM FRONT AHEAD OF THIS LOW THIS AFTERNOON AND EVENING. THIS AREA OF THUNDERSTORM DEVELOPMENT WILL BE ALONG AND NORTH OF A LINE FROM YUMA COLORADO TO NORTON KANSAS TO HILL CITY KANSAS. WITH STRONG INSTABILITIES AND SHEAR ACROSS THE AREA...SOME OF THESE STORMS ARE EXPECTED TO BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS AS THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE WILL BE A CHANCE OF THUNDERSTORMS FRIDAY NIGHT AND SATURDAY. WITH COOLER TEMPERATURES...THE POSSIBILITY OF SEVERE WEATHER WILL BE LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY. LOCKHART
In the hours before
Local storm report, May 8, 3:10 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
210 PM MDT THU MAY 08 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0200 PM 13 S MAX NE .75 INCH HAIL
05/08/03 DUNDY REPORTED BY PUBLIC.Local storm report, May 8, 3:21 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
221 PM MDT THU MAY 08 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0210 PM STRATTON NE .88 INCH HAIL
05/08/03 HITCHCOCK REPORTED BY PUBLIC.Local storm report, May 8, 3:22 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE GOODLAND KS
222 PM MDT THU MAY 08 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0200 PM 7 SSE MAX NE .75 INCH HAIL
05/08/03 DUNDY REPORTED BY PUBLIC.Local storm report, May 8, 3:31 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
231 PM MDT THU MAY 08 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0220 PM 6 SE STRATTON NE 1.5 INCH HAIL
05/08/03 HITCHCOCK REPORTED BY STORM
SPOTTER.Local storm report, May 8, 3:39 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
239 PM MDT THU MAY 08 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0235 PM 5 E TRENTON NE .75 INCH HAIL
05/08/03 HITCHCOCK REPORTED BY PUBLIC.Local storm report, May 8, 3:54 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
254 PM MDT THU MAY 08 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0245 PM 4 S VERNON CO 75 MPH TSTM GUST
05/08/03 YUMA REPORTED BY PUBLIC.The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 2:04 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 56 min |
| May 8, 3:01 PM CDT | Severe Thunderstorm Warning | GLD | Dundy, Hitchcock | 59 min |
| May 8, 3:45 PM CDT | Severe Thunderstorm Warning | GLD | Red Willow | 60 min |
| May 8, 4:39 PM CDT | Tornado Warning | GLD | Red Willow | 51 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2003Severe Thunderstorm Warnings in Nebraska, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.